Document Detail


Prolonged recurrence of pentamidine-induced torsades de pointes.
MedLine Citation:
PMID:  1477438     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To report a case of recurrent pentamidine-induced torsades de pointes (TdP) and to review previously reported cases in the literature. DATA SOURCES: Medical records of the subject patient, case reports, and relevant studies identified by MEDLINE. DATA EXTRACTION: Data were abstracted from pertinent published sources by one author and reviewed by the remaining authors. DATA SYNTHESIS: A 43-year-old woman with AIDS experienced pentamidine-induced TdP. TdP and other cardiac arrhythmias recurred repeatedly for 13 days after pentamidine therapy was discontinued and in the presence of normal magnesium and potassium serum concentrations. Infusions of magnesium, lidocaine, and isoproterenol were used to treat the arrhythmias. The exact mechanism of pentamidine-induced TdP has not been clearly established. It is postulated, however, that the similarity of pentamidine's structure to procainamide may contribute to its proarrhythmic effects. The tissue-binding capacity of pentamidine may result in a prolongation of its effects. No distinctive characteristic appears to predispose people to the development of cardiac arrhythmias. Laboratory values that should be monitored include serum magnesium, potassium, and creatinine. The corrected QT interval also should be monitored. CONCLUSIONS: Recurrent arrhythmias may be seen for many days after intravenous administration of pentamidine has been discontinued. Clinicians should consider this phenomenon as they decide how to monitor patients who have received this drug.
Authors:
L M Cortese; R A Gasser; D C Bjornson; M J Dacey; C N Oster
Related Documents :
8943448 - Toxic methemoglobinemia after topical anesthesia for transesophageal echocardiography.
48318 - Lipo-atrophy of the ankles and its relation to other lipo-atrophies.
921828 - Allopurinol hepatotoxicity. case report and literature review.
10943628 - Clarithromycin associated with torsades de pointes.
21998508 - Review of the genus stephanospathius belokobylskij, 1992 (hymenoptera, braconidae), wit...
23762708 - Superficial siderosis and sudden sensorineural hearing loss: a case report and review o...
Publication Detail:
Type:  Case Reports; Journal Article; Review    
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  26     ISSN:  1060-0280     ISO Abbreviation:  Ann Pharmacother     Publication Date:  1992 Nov 
Date Detail:
Created Date:  1993-02-05     Completed Date:  1993-02-05     Revised Date:  2005-11-16    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  1365-9     Citation Subset:  IM; X    
Affiliation:
Henry M. Jackson Foundation, Walter Reed Army Medical Center, Washington, DC 20307.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acquired Immunodeficiency Syndrome / complications
Adult
Female
Humans
Infusions, Intravenous
Pentamidine / administration & dosage,  adverse effects*
Pneumonia, Pneumocystis / drug therapy
Recurrence
Time Factors
Torsades de Pointes / chemically induced*
Chemical
Reg. No./Substance:
100-33-4/Pentamidine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Mathematical examination of dual individualization principles. (III): Development of a scoring syste...
Next Document:  Possible severe thrombocytopenia associated with a single dose of plicamycin.